Wildfire, Ochiltree
- When
- November 26, 1:43 PM CST to 10:00 PM CST
- Where
- Ochiltree forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
The Highway 83 and FM 23 Wildfire began around 1343CST about ten miles south southeast of Wolf Creek Park in Ochiltree county. The wildfire consumed fourteen thousand nine hundred and eighty-six acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Highway 83 and FM 23 Wildfire began around 1343CST about ten miles south southeast of Wolf Creek Park in Ochiltree county. The wildfire consumed fourteen thousand nine hundred and eighty-six acres. There was a report of two homes and one other structure threatened but were saved, however there were no reports of any homes or other structures damaged or destroyed by the wildfire. There were also no reports of any injuries or fatalities. The wildfire was brought under control around 2200CST. Several fire departments responded to the wildfire including the Perryton Fire Department, Booker Volunteer Fire Department, Briscoe Volunteer Fire Department, Canadian Volunteer Fire Department, Follett Fire Dept., Gem City VFD, Higgins/Lipscomb VFD, Locust Grove VFD, Miami/Roberts County VFD, Wheeler VFD, Allison VFD, and Mobeetie VFD.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 26, 10:43 AM CST, 3 hours earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
1043 AM CST Tue Nov 26 2019
.AVIATION...18z TAF Cycle...
VFR conditions are expected at all three terminals through the
period. However, a deck of MVFR ST is not far north of KGUY/KDHT,
so will need to watch the evolution of this deck to be sure it
stays north. Otherwise, strong west winds will become
northwesterly this afternoon as a front moves through. Wind gusts
may exceed 50 knots at all three terminals, with the most
favorable being KAMA. Areas of blowing dust could restrict vsbys,
but keeping above MVFR at this time (amendments may be needed).
Winds will peak between 18z and 22z, then gradually fall off this
evening with all sites below 15 knots by 06z.
Ward
&&
.PREV DISCUSSION... /Issued 523 AM CST Tue Nov 26 2019/
AVIATION...
12Z TAF Cycle
VFR conditions are expected at all three TAF sites through 12Z
Wednesday. Blowing dust may reduce visibilities to near the MVFR
category at both the Amarillo and Dalhart TAF sites between around
18Z today to 21Z or 23Z so today. Southwest and south winds 5 to
15 knots will increase to around 20 to 30 knots with gusts near 35
knots by 15Z to 16Z today and then southwest to west 30 to 40
knots with gusts near 50 to 55 knots after 18Z to 20Z today.
Northwest winds will diminish to around 10 to 20 knots after 00Z
to 03Z Wednesday. Low level wind shear is expected at all three
TAF sites between 12Z and 15Z to 16Z today.
Schneider
PREV DISCUSSION... /Issued 341 AM CST Tue Nov 26 2019/
SHORT TERM...Today and Tonight
Closed mid and upper low over the central Rockies today will track
east east into the central Plains states late tonight and then
lift north and east across the Midwestern states tonight. Surface
low over the central Rockies this morning with warm front draped
northwest to southeast from the surface low over Colorado into
northeastern New Mexico and across the Texas South Plains will
lift northeastward today into the Panhandles around 15Z today as
the surface low deepens and tracks southeast and east across the
Oklahoma Panhandle and extreme southern Kansas by 18Z to 21Z
today. A cold front will push southeast into the northwestern
portions of the forecast area around 18Z to 21Z today. The cold
front will shift the westerly winds to the northwest and north
this afternoon into this evening.
H7 deepening closed low over eastern/southeastern Colorado this
morning will track into western and northern Kansas this afternoon
resulting in increasing southwest to westerly downsloping winds by
late this morning through this afternoon. These winds will
increase to near 30 to 40 mph and even possibly 35 to 45 mph with
gusts approaching 55 to 65 mph across portions of the Panhandles.
Wind speeds will be less further north and northwest closer to
the center of the mid level low. Winds speeds will quickly
diminish this evening with the loss of daytime heating and mixing.
A High Wind Warning remains in effect for all of the Panhandles
from 18Z today until 03Z Wednesday. Wind speeds may actually drop
off below warning criteria prior to 03Z Wednesday.
Schneider
LONG TERM...Wednesday through Tuesday...
As we start on Wednesday, a H250 trough digs equatorward across
the western CONUS. As it does so, it will displace the main H500
perturbation just west of Baja California northeastward towards
the Panhandles region going into Wednesday evening. Going into the
evening hours on Wednesday is when the precipitation is expected
to begin. Latest 26/00Z model and probabilistic data shows
consensus of upper level dynamics as a whole not as pronounced as
previous runs. This may be due to the further westward extend of
the upper level anti-cyclonic system over the Gulf. In-
conjunction with the perturbation itself as it moves
northeastward, jet streaks are not as strong and are being
displaced further west over UT/WY which removes our region from
the most favorable areas of lift. With the removal of the lift
from the main low still centered over the Pacific coastline, the
main perturbation will move over the Sierra Madre and may weaken
as it does so. So overall, precipitation is still expected, but
model and numerical data still varies quite a bit on total QPF
values in this overrunning precipitation event. Snow, sleet,
freezing rain, and rain are all in play. Looking at the latest
vertical profiles, H700 warm air from the onset of the
precipitation will try and win out across the region, which may
limit our winter precipitation. With the peak intensity of
precipitation likely occurring overnight Wednesday into
Thanksgiving morning, areas across the northwest Panhandles will
have the best chances of having winter precipitation with even
some light snowfall accumulations possible. A rough line from
about Umbarger north to Dumas and northeast to Guymon will be the
approximate cut off for snowfall accumulating vs a light dusting.
Especially if precipitation intensity is moderate to heavy, this
will help cool the column for more snowfall. East of this line,
sleet, freezing rain and rain should be the main precipitation
types with perhaps some snow at times across the central
Panhandles early on. SE TX Panhandle should see mostly rain with
some wintry mix at times. Cannot rule out a light dusting of snow
and/or light ice accretion for parts of the central and eastern
Panhandles through early Thanksgiving morning. As precipitation
intensity wanes, warm air will win out with all areas
transitioning to all rain by Thanksgiving afternoon with some
isolated cold pockets in the Canadian River Valley and SW TX
Panhandle hanging tough, but should not last long. Temperatures
will still remain below normal on Wednesday and Thanksgiving with
high temperatures in the 40s.
The main upper level low by Friday morning over the intermountain
west will move northeast and bring our next round of
precipitation on Friday. As the main H500 anti-cyclonic system
over the Gulf suppresses further south, this should shift surface
flow to more south and southeasterly. Taping into the Gulf with
warm, moist air moving north into the region should help bring
more chances of precipitation into the region on Friday. By Friday
afternoon, especially across the eastern Panhandles, a displaced
perturbation advecting into the Panhandles may help with
localized lift and with some decent positive buoyancy along with
very good wind shear, cannot rule out some thunderstorms to
develop. Precipitation should quickly move east into Oklahoma
overnight Friday. High temperatures on Friday will rebound into
upper 50s to low/mid 60s in the east.
As the main upper level low rapidly intensify across the upper
midwest by Saturday, strong winds may return to the Panhandles for
Saturday which will diminish by Saturday night. Otherwise, going
from the weekend into next week, we will eventually return to
zonal flow with dry conditions. High temperatures will slowly
rebound from below average over the weekend to above average by
next week.
Meccariello
FIRE WEATHER...
Elevated to near critical fire weather conditions are expected
today as 20 foot downsloping southwesterly to westerly winds
increase to around 25 to 35 mph and 30 to 40 mph or higher with
gusts approaching 45 to 55 mph. Despite these very strong 20 foot
southwesterly to westerly winds and dew points in the single
digits and teens, RFTIs only calculate to around 4 to 5 today. The
big reason for this is due to the fuels as ERCs are in the 25th to
49th percentile across the Panhandles today. ERCs are around 30 to
35 in the eastern Panhandles and 40 to 50 across the western half
of the forecast area with some 35 to 40 in the far southwestern
Texas Panhandle. Nevertheless, the very strong winds can cause
arching and downing of power lines and the 4 RFTIs forecast today
are being driven by the higher wind speeds rather than the
relative humidities. The minimum afternoon humidities are forecast
to range from around 14 to 19 across the eastern and southern
halfs of the Panhandle to around 20 to 28 across the northwestern
portions of the Panhandles.
Big concern is that if there any ongoing wildfire today, a cold
front moving east and south through the northwest Panhandles
early this afternoon will push into the eastern, southern and
western Texas Panhandle by 6 PM this evening. This cold front
will shift the westerly 20 foot winds to the northwest and north
following the passage of the front. Fire fighters should be
situationally aware of the timing and location of the cold front
and wind shift(s).
Schneider
&&
.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until 9 PM CST this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
Duro Canyon...Potter...Randall...Roberts...Sherman...
Wheeler.
Red Flag Warning until 6 PM CST this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
Duro Canyon...Potter...Randall...Roberts...Sherman...
Wheeler.
OK...High Wind Warning until 9 PM CST this evening for the following
zones: Beaver...Cimarron...Texas.
Red Flag Warning until 6 PM CST this evening for the following
zones: Beaver...Cimarron...Texas.
&&
7/23Hazardous Weather Outlook National Weather Service Amarillo TX 402 AM CST Tue Nov 26 2019 OKZ001>003-TXZ001>020-317-262300- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 402 AM CST Tue Nov 26 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. High winds are expected across the Panhandles with sustained winds of 35 to 45 MPH with gusts up to 70 MPH at times. Due to high winds, critical fire weather conditions are also expected today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Winter weather is possible on Wednesday night through Thursday for the Texas and Oklahoma Panhandles. Thunderstorms are also possible for parts of the combined Panhandles Friday. Thunderstorms are not expected to be reach severe limits at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for critical fire weather conditions today.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, November 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908493.